Alert archive / South Carolina / River Flood Warnings in 2021
River Flood Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this river flood warning at Mar 17, 2021, 6:21 AM EDT for Edgefield County, McCormick County, South Carolina. It took effect at Mar 17, 2021, 7:53 AM EDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 6:21 AM EDT (10:21 UTC)
- In effect from
- Mar 17, 2021, 7:53 AM EDT
- Expired
- Mar 17, 2021, 11:51 PM EDT
- In force
- 16 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stevens Creek near Modoc (MODS1). The gauge peaked at 23.22 ft at Mar 17, 2021, 2:00 PM EDT.
- Action stage
- 17 ft
- Minor stage
- 19 ft
- Moderate stage
- 29 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02196000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
862 WGUS42 KCAE 171021 FLWCAE BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Columbia SC 621 AM EDT Wed Mar 17 2021 ...The National Weather Service in Columbia SC has issued a Flood Warning for the following rivers in South Carolina... Stevens Creek Near Modoc affecting Edgefield and McCormick Counties. .Heavy rain overnight in the Stevens Creek Basin has caused the river to rapidly rise this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. Motorists should not attempt to drive around barricades or drive cars through flooded areas. Caution is urged when walking near riverbanks. Most flooding deaths occur in vehicles. Never drive through a flooded roadway or around barricades. Turn around, don't drown. Additional information is available at www.weather.gov. The next statement will be issued this evening at 630 PM EDT. && SCC037-065-172230- /O.NEW.KCAE.FL.W.0014.210317T1153Z-210318T1226Z/ /MODS1.1.ER.210317T1153Z.210317T1200Z.210317T1225Z.NO/ 621 AM EDT Wed Mar 17 2021 The National Weather Service in Columbia has issued a * Flood Warning for the Stevens Creek Near Modoc. * Until Thursday morning. * At 5:00 AM EDT Wednesday the stage was 16.3 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage this morning to a crest of 19.1 feet this morning. It will then fall below flood stage this morning. * Impact...At 19.0 feet, Farmland along Stevens Creek above the US Highway 23 bridge near Modoc becomes flooded. * Flood History...This crest compares to a previous crest of 41.1 feet on 08/14/1940. && LAT...LON 3384 8216 3360 8203 3352 8211 3385 8229 $$
3 follow-up statements
141 WGUS82 KCAE 171437 FLSCAE Flood Statement National Weather Service Columbia SC 1037 AM EDT Wed Mar 17 2021 ...The Flood Warning is extended for the following rivers in South Carolina... Stevens Creek Near Modoc affecting Edgefield and McCormick Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. Additional information is available at www.weather.gov. The next statement will be issued this evening. && SCC037-065-180245- /O.EXT.KCAE.FL.W.0014.000000T0000Z-210318T2346Z/ /MODS1.1.ER.210317T1011Z.210317T1800Z.210317T2346Z.NO/ 1037 AM EDT Wed Mar 17 2021 ...The Flood Warning is now in effect until tomorrow evening... The Flood Warning continues for the Stevens Creek Near Modoc. * Until Thursday evening. * At 10:00 AM EDT Wednesday the stage was 22.5 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Recent Activity...The maximum river stage in the 24 hours ending at 10:00 AM EDT Wednesday was 22.5 feet. * Forecast...The river is expected to rise to a crest of 24.0 feet this afternoon. It will then fall below flood stage this evening. * Impact...At 19.0 feet, Farmland along Stevens Creek above the US Highway 23 bridge near Modoc becomes flooded. * Impact...At 26.0 feet, Low lying and flood prone areas near Martin Town Road become flooded. Residents along Stevens Creek in the Riverhills subdivision should take precautions to protect life and property from flooding waters. * Flood History...This crest compares to a previous crest of 22.1 feet on 04/30/2020. && LAT...LON 3384 8216 3360 8203 3352 8211 3385 8229 $$ CRL
403 WGUS82 KCAE 180150 FLSCAE Flood Statement National Weather Service Columbia SC 950 PM EDT Wed Mar 17 2021 ...The Flood Warning is extended for the following rivers in South Carolina... Stevens Creek Near Modoc affecting Edgefield and McCormick Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. Flooded roadways are nearly impossible to see at night. Avoid traveling in the warned area. Turn around, don't drown. Additional information is available at www.weather.gov. The next statement will be issued Thursday morning at 1000 AM EDT. && SCC037-065-181400- /O.EXT.KCAE.FL.W.0014.000000T0000Z-210319T0141Z/ /MODS1.1.ER.210317T1011Z.210317T1730Z.210318T0141Z.NO/ 950 PM EDT Wed Mar 17 2021 ...The Flood Warning is now in effect until late tomorrow evening... The Flood Warning continues for the Stevens Creek Near Modoc. * Until Thursday evening. * At 9:00 PM EDT Wednesday the stage was 20.0 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring. * Recent Activity...The maximum river stage in the 24 hours ending at 9:00 PM EDT Wednesday was 23.3 feet. * Forecast...The river is expected to fall below flood stage during the early morning hours Thursday. * Impact...At 19.0 feet, Farmland along Stevens Creek above the US Highway 23 bridge near Modoc becomes flooded. * Flood History...This crest compares to a previous crest of 19.4 feet on 02/21/2020. && LAT...LON 3384 8216 3360 8203 3352 8211 3385 8229 $$ LM
489 WGUS82 KCAE 180351 FLSCAE Flood Statement National Weather Service Columbia SC 1151 PM EDT Wed Mar 17 2021 ...The Flood Warning is cancelled for the following rivers in South Carolina... Stevens Creek Near Modoc affecting Edgefield and McCormick Counties. SCC037-065-180500- /O.CAN.KCAE.FL.W.0014.000000T0000Z-210318T0351Z/ /MODS1.1.ER.210317T1011Z.210317T1730Z.210318T0141Z.NO/ 1151 PM EDT Wed Mar 17 2021 ...The Flood Warning for the Stevens Creek Near Modoc has been cancelled... The Flood Warning is cancelled for the Stevens Creek Near Modoc. * At 11:00 PM EDT Wednesday the stage was 17.8 feet. * Flood stage is 19.0 feet. * Forecast...The river is expected to continue to fall this morning. && LAT...LON 3384 8216 3360 8203 3352 8211 3385 8229 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Mar 17, 4:52 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 17, 4:52 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Columbia SC 452 AM EDT Wed Mar 17 2021 .SYNOPSIS... The cold air damming wedge conditions will weaken today as surface high pressure shifts further off the Mid-Atlantic coast. A low pressure system over the southern Plains will move east into the Missisippi Valley tonight as a warm front develops and lifts north into the Tennessee Valley. The surface low will lift northeastward into the Ohio Valley on Thursday as the warm front lifts north of our area and a cold front pushes through to the coast Thursday night. High pressure will build over the area for the weekend. && .NEAR TERM /THROUGH TONIGHT/... Cold air damming wedge remains in place over the forecast area this morning with the front extending from near Savannah westward into central Alabama and back to southwest Tennessee. We received some significant rainfall overnight associated with a shortwave that is crossing the forecast area early this morning. A swath of 1.5 to 2.5 inches of rain fell from west to east across the central part of the CWA. Regional radar shows the precipitation has all but ended over the region and not expecting any additional rainfall through 12z. Today...A closed upper low and an attendant low pressure system over the southern Plains will gradually shift eastward into MO/AR by this evening. Ahead of this system, strengthening deep southwesterly flow will increase moist warm advection from the Gulf of Mexico across the Gulf Coast states and a warm front will develop and lift northward through western TN and northern AL back into western GA. The atmospheric moisture over our area will increase through the afternoon as PWATs rise to around 1.5 inches by around 00z-03z. Initially, the bulk of the rain is expected to remain to our west through the morning hours with increasing chances of rain in the form of scattered showers and isolated thunderstorms in the afternoon into early evening. The highest chances are expected across the upper CSRA and western Midlands. The CAD wedge will weaken today as the surface high shifts further offshore and our surface winds begin to shift more to the east/southeast this afternoon. This combined with a lack of precipitation through much of the day will yield warmer high temperatures ranging from the lower 60s north to upper 60s in the lower CSRA. Tonight...The surface low will slowly lift northeastward into the western Ohio Valley while a widespread significant severe weather event is likely to be ongoing across the deep south. Strengthening wind fields from the southwest will begin to erode the wedge as dewpoints also increase across the region. The deepest moisture will actually shift north of the forecast area after 06z with PWATs dropping back below an inch late tonight and think much of the forecast area will remain relatively dry with mainly only scattered showers or storms focused across the western half of the forecast area with more widespread convection in the Upstate. The wedge is forecast to break late tonight with 925mb winds increasing to around 40 knots which will erode what is left of the wedge. Temperatures will likely not move too much tonight but will actually start to warm during the 09z-12z time frame, especially across the southern half of the forecast area. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... The potential for a high impact severe weather event on Thursday continues to increase with the latest model guidance and everyone should remain weather aware and have multiple ways to receive watch/warning information as well as have a severe weather plan in place. SPC has further upgraded our area into a moderate risk outlook with a 45 percent damaging wind probability and 15 percent tornado probability with the possibility of a few strong/significant tornadoes. Thursday and Thursday night...The surface low over the Ohio Valley will shift eastward through the day into the Mid-Atlantic states by Thursday night, which will push a cold front across the forecast area. There is likely to be an ongoing strong line of thunderstorms just off to our west at 12z Thursday just ahead of the cold front. The forecast area will quickly become overrun by the warm sector as the very strong wind fields shift into our area. The line of storms will continue to push eastward across the forecast area through the day with an increasing favorable environment that will support supercells. Unfortunately, the latest model guidance has trended toward more favorable conditions with very strong moisture transport and theta-e advection, a 55-60 knot 850mb jet, PWATs values peaking around 1.6 inches (around 200 percent of normal), combining with peak heating and large scale forcing for ascent. SPC SREF instability is showing mixed layer CAPE values around 1000 J/kg which will be plenty of energy to support rotating thunderstorms within the highly sheared environment. Forecast soundings indicate long, curved hodographs, DCAPE values around 900 J/kg, storm relative helicity around 300 m2/s2 and low LCL values at or below 500m. The NAM nest is showing significant tornado parameter (STP) values around 4-5 which is quite high for our area. While all forms of severe weather will be possible, the damaging wind and tornado threat are greatest with an isolated strong tornado threat also possible. The timing for this still remains a bit uncertain but looks to range from the late morning hours through early evening across the forecast area. The eastern Midlands are likely most favorable as well given later arrival time in the day. Temperatures on Thursday will warm significantly with highs expected to be in the 70s with some locations in the eastern Midlands possibly reaching 80 degrees. Thursday night...Convection should be pushing east of the forecast area during the evening hours as the cold front pushes east of the area by 06z. Will hold on to some lingering chance pops in the evening but rain should come to an end after 06z. Temperatures will drop with the cold advection but strong winds the boundary layer will prevent much radiational cooling as lows are expected in the 40s to around 50 degrees. Friday and Friday night...The closed upper low will lift northeast of the area and become an open wave on Friday as upper ridging builds from the central Plains into the Great Lakes and Ohio Valley region. This will allow for some weak upper troughing to linger over the Carolinas into the southeastern states. However, atmospheric moisture is expected to be relatively low and therefore am not expecting much in the way of precipitation, although with cold 500mb temperatures think there could be more cloud cover than originally thought. Temperatures will be cooler with highs ranging from the upper 50s north to mid 60s CSRA and southeast Midlands. Cool high pressure will build over the forecast area Friday night with cold advection on moderate northerly winds. Radiational cooling is not expected due to an enhanced pressure gradient and mixed boundary layer but temperatures should drop into the 30s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Little change made during this part of the forecast. Ensemble 500mb pattern shows a lingering upper trough along the Mid- Atlantic and Southeast coast over the weekend then shifting offshore as upper ridging moves east from the MS Valley into the region early next week. Surface high pressure will remain over the region through the period which should provide fair and dry weather through the period. A weak inverted trough along the coast Sat/Sun may result in some additional cloud cover, especially for the eastern Midlands and this combined with some cool advection will result in below normal temperatures over the weekend. A warming trend is expected Mon/Tue though with air mass modification and the building upper ridge over the southeastern states. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... Widespread IFR or lower restrictions expected through 14z as wedge conditions continue. Light to moderate rain with embedded thunderstorms have moved east of the terminals as of 06Z. Instability associated with the convective activity has temporarily lifted flight conditions to MVFR, with IFR evident upstream settling back in. As shallow high pressure wedge reestablishes, expect IFR ceilings and visibilities in stratus and drizzle/fog to return to all terminals by 09Z. May see improvement to MVFR late Wednesday morning, with VFR possible by late afternoon as high pressure wedge begins breaking down. Light northeast winds expected to become light southeast during the afternoon as the wedge weakens. Scattered showers possible during the afternoon as instability increases, confidence too low at this time to definitely put in TAFs. EXTENDED AVIATION OUTLOOK...Periods of restrictions will likely continue through Thursday evening. Thunderstorms, some possibly severe, will be possible Thursday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...HC NEAR TERM...HC SHORT TERM...HC LONG TERM...HC AVIATION...DA
Hazardous weather outlook, Mar 17, 6:04 AM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 604 AM EDT Wed Mar 17 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 181015- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 604 AM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A significant high impact severe weather event is possible on Thursday. A line of thunderstorms will cross the region during the afternoon hours ahead of a cold front. Severe thunderstorms are likely to occur with damaging winds, large hail, and isolated tornadoes. A few tornadoes could be strong. The threat of severe weather should diminish from west to east during the late evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:35 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick, Saluda | 115 min |
| Mar 17, 1:06 AM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Lexington, Richland, Sumter | 114 min |
Nearby
River Flood Warnings in South Carolina, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.